North Dakota, 2021Damaging Winds in North Dakota, July 23, 2021
July 23, 2021 · NWS FGF · 2 events in 2 counties and zones
Isolated severe thunderstorms were observed across portions of eastern ND.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms were observed across portions of eastern ND.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 23, 9:07 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 23, 9:07 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1007 PM CDT Fri Jul 23 2021
.UPDATE...
Issued at 1005 PM CDT Fri Jul 23 2021
Cluster of thunderstorms along the ND/SD border near Eureka/Ashley
moving east...some earlier wind reports of 55-68 mph in the
Linton/Wishek area. Seems a bit less now. Hail threat seems
greatly diminished though attm. But will watch these as they move
east. In general with 500 mb wave moving thru general support for
some shower and t-storms eastward thru far SE ND and eventually WC
MN overnight. border thru 06z.
&&
.SHORT TERM...(This afternoon through Saturday night)
Issued at 320 PM CDT Fri Jul 23 2021
Short term weather impacts include potential for scattered severe
thunderstorms this afternoon and evening, with near critical fire
weather conditions possible Saturday.
Surface trough axis has acted as a focus for early thunderstorm
development this afternoon, with high Td values in the 70s
along/east of this supporting ML CAPE 1500-2000 J/KG and heat index
values near 100F. Weak forcing associated with subtle waves within
mid level westerly flow and PWATs 1-1.5" are supporting isolated to
widely scattered activity this afternoon. Main period of forcing is
still this afternoon with the main frontal passage, but at that
point there is potential that Td values will be decreasing along
with instability lowering potential severe threat between the trough
axis and frontal zone as this transitions east. Latest trends in
HRRR has picked up on this showing weakening trends in
coverage/intensity by 00-01Z. Due to at least elevated instability
and better forcing though I wouldn't want to rule out original CAM
solutions supporting clusters forming during the evening hours.
Effective shear 30-40kt and straight hodographs clouds support
supercells/splitting, but due to weak low level shear/higher bases
tornado threat is limited (though can't be ruled out). Primary
threats in this environment will tend to be damaging winds to 75
mph/hail to 1.75". PWATS 1-1.5" and slower storm motions along
surface boundaries does raise the possibility for localized heavy
rain/excessive rain threat.
Rest of tonight-Saturday: After the cold front passes there will be
a slight drop in temps aloft but a much greater change in Tds and
drier/stable air aloft. While westerly BL flow keeps above average
temps in place it will tend help scour out any smoke and HRRR smoke
model keeps smoke out of our area (possibly the most clear
conditions we've had in weeks at the surface and aloft). Sunny skies
and westerly BL flow will support efficient mixing and potential for
temps in the lower 90s, RH values in the 20-30 percent range, and
gusty winds 20 to 35 mph (highest mixing potential in northeast ND).
This raises the possibility for near critical fire weather
conditions across the region. The best chance for critical fire
weather conditions will be dependent on rain this evening and winds
within or west of the RRV.
.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Jul 23 2021
Summary...
Upper level ridge in the south west and southern United States
continues to take hold bringing hot conditions. Troughs move up and
over the ridge through the early and middle part of the week
increasing the chances for showers and storms. Near the end of the
week ensembles hint at the ridge moving eastward pushing the track
of the troughs further north bringing drier and warmer air into the
region.
The week ahead...
Conditions look to be dry throughout Sunday, with temperatures in the
upper 80s to lower 90s. RH values remain fairly low in the 30s, with
winds on the lighter side. Warm and dry conditions provide elevated
fire concerns for the afternoon, but not as elevated as Saturdays
impact since winds will be on the higher side. As we head into the
early part of next week another trough makes its way up and over the
ridge out in the south west. The frontal boundary associated with
the trough encounters CAPE values in the 1500-2000 j/kg range.
Moisture flow turns more southerly allowing for a stream of higher
dew points into the 60s toward our area. Taking a look at ensemble
soundings shear has been decent in both directional and speed
components through multiple runs. Effective shear in the low and mid
levels are around 25-35kts.
Lapse rates look decent, but very between different ensembles
bringing low confidence in that category. The exact timing of the
system is different between runs, with some bringing the trough
through early eliminating the daytime heating ingredient which is a
key component in initiating storms. Precipitation amounts of
exceeding 0.1 inches continue to lie between 40-60% for western MN
and eastern ND. Continued chances for precipitation and storms are
possible mid week before the ridge begins to push further east
increasing heights and tracking troughs further north. This would
bring drier conditions and a continuation of the heat. Temperatures
through the long term remain consistent with highs in the upper 80s
to lower 90s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 718 PM CDT Fri Jul 23 2021
VFR expected thru the pd as skies clear overnight/Sat AM and winds
turn more west to northwest all areas. Sct tstorms remain psbl but
most likely not impact any TAF sites after 02z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...Spender
AVIATION...Riddle
Hazardous weather outlook, Jul 23, 3:00 AM CST, 19 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
400 AM CDT Fri Jul 23 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-240900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
400 AM CDT Fri Jul 23 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
A few non-severe showers and thunderstorms will move along the
Canadian border and south of the I-94 corridor this morning,
bringing a few lightning strikes and brief downpours. More intense
thunderstorms will develop later this afternoon and continue into
the evening. Scattered severe thunderstorms can be expected, with
hail up to 1.5 inches and wind gusts to 75 mph the primary
threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A front moving through will bring slightly cooler and much drier
air to the region on Saturday. With northwest winds in the 15 to
25 mph range, elevated fire weather conditions will be possible
Saturday afternoon.
There are additional chances for thunderstorms Monday and into
Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Jul 23, 6:01 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 3 SE WILTON 47.48N 94.94W
07/23/2021 E1.00 INCH BELTRAMI MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jul 23, 9:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1037 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG BEMIDJI 47.48N 94.88W
07/23/2021 BELTRAMI MN PUBLIC
TREES DOWN AT BEMIDJI HIGH SCHOOL. TIME IS
ESTIMATED.
&&Thunderstorm Wind, Sargent
- When
- July 23, 10:30 PM CST
- Where
- Sargent County, 0.48 mi W of Gwinner Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.220, -97.660
A small shed was blown down the street, siding was peeled off a trailer, and several large tree branches were snapped. Time estimated based on nearby airport wind observations and radar.
Thunderstorm Wind, Richland
- When
- July 23, 10:55 PM CST
- Where
- Richland County, 0.69 mi S of Wyndmere
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.260, -97.130
Public report of snapped trees received via social media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 23 to 25, 20211 death · 12 events
- Tornado and Flash Flooding in New Mexico, July 23, 2021$671,000 · EF0 · 10 events
- Flash Flood in Colorado, July 23, 202110 injured · 1 event
- Damaging Winds in Minnesota, July 23 to 24, 2021$51,000 · 56 kt wind · 17 events
- Damaging Winds in Georgia, July 23, 2021$54,000 · 55 kt wind · 3 events
- Flash Flood and Debris Flows in Colorado, July 23, 2021$22,000 · 5 events
- Flooding and Damaging Winds in Florida, July 23, 2021$800 · 50 kt wind · 15 events
- Damaging Winds in South Dakota, July 23, 202165 kt wind · 15 events
- Flash Flooding and Heavy Rain in Arizona, July 23 to 24, 202113 events
- Hail and Damaging Winds in New Hampshire, July 23, 20211.75 in hail · 13 events
- Hail and Damaging Wind in Massachusetts, July 23, 2021$300 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, July 23 to 24, 20211.25 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975861, 975862.